CSN Login
Members Online: 5

psa returns after 10 years

bald1
Posts: 1
Joined: Feb 2012

after complete removal of prostate nine and half years ago, psa has gone from .01 to .13 - .28 - .82 to 2.0 doctor wants to put me on hormone treatment. just need some input about this kind of treatment and what kind of hormone med. out there. also anyone out there with similer problem. I am currently 79 and i am concerned about potential side affects.

wonderstar
Posts: 7
Joined: Feb 2012

I didn't have RP but I had Radiation Therapy.
Before I had RT, I was on Hormone Therapy(HT).
I was taking Casodex 50mg and shot of Zoladex 10.8 and I am still on HT it has been two years already.
When I was first taking above medicine, I had constant hot flashes and can't sleep well.
Now, it's been two years and body seems to adopt to HT.
It may be different for others but I am okay with HT.

Take care.

hunter49
Posts: 199
Joined: Oct 2011

Sorry to hear the beast came back. Time to knock it on its ass again. Where are you loctaed. there are some great clinical trials for cases like yours. Vurious what was your pre-op PSA , final gleason score and did youhave any margins lymph or seminal vessels comprimised?

Kongo's picture
Kongo
Posts: 1167
Joined: Mar 2010

Bald,

Welcome to the forum and am sorry to read that your PSA is rising after all this time, an indication that prostate cancer is continuing to grow. I think you are prudent to be concerned about potential side effects from hormone therapy and you should have a very frank and candid discussion with your oncologist about this.

Some men tolerate the side effects quite well. Others have reported serious and debilitating side effects. I think your overall health and any other issues that you might have at the tender age of 79 should be balanced with the benefits of hormone treatment.

As you may know, hormone treatment is not considered curative but is effective in curbing the progress of prostate cancer because it blocks the testosterone your body produces from feeding the prostate cancer which depend upon testosterone to thrive. As prostate cancer progresses, the cells eventually evolve to where they produce their own testosterone and hormone therapy ceases to become effective. This process can take several years and depends upon many factors. The side effects from blocking the testosterone include hot flashes, weight gain, loss of libido, among others. These side effects usually pass after the therapy is complete but not always and a small percentage of men continue to suffer side effects after treatment.

I think what you have to weigh at this point is a realistic evaluation of your life expectancy given any other health issues you may have and consider if the benefits of hormone therapy outweigh quality of life issues. If you are in poor health at this point why pile on with more unwanted side effects. On the other hand, if you're otherwise hale and hearty then HT may be just what is called for at this point. It's a decision only you can make.

Best of luck as you wrestle with these issues and please keep us informed.

K

Old-timer's picture
Old-timer
Posts: 109
Joined: Apr 2011

I had RP when I was 65. The cancer returned when I was 77. After two years of watchful waiting, at age 79, with PSA at 1.16, I accepted radiation treatments (35 sessions). Those treatments left me with a rising PSA and other unexpected and unwelcome side effects. At age 82 with a PSA of 20.4, I went on HT. The PSA immediately dropped to <.01 where it continues to reside after three and one-half years. The side effects are tolerable. Hot flashes were never very severe and they went away completely after two years. Sexual desire is no longer intense but it coninues to linger. ED and incontinence were a problem before I went on HT. I attribute this situation more to the radiation than to HT. Increasing age may play a role in this too.

Based on my experience, I suggest that HT would be appropriate for you. But I urge you to look carefully at the radiation recommendation before you go there.

Hope this is helpful and best of luck to you.

Jerry

lewvino's picture
lewvino
Posts: 1004
Joined: May 2009

Sorry to read of your PSA increase. Would you mind sharing what your gleason Score was?

Lewvino

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network